This morning when I woke up my tongue was black.
No joke. When I opened my mouth to brush my teeth in the morning, my tongue looked like I had been eating dirt. Or like I had been painting and, whoops! accidentally painted my own tongue. It was very black at the back of the tongue and had many specks of black at the front. I sort of wish I had taken a picture, because it was kind of neat, in a gross and worrisome way.
Anyway, so I thought I had meningitis. Never a good way to start off the morning. Then I went downstairs and told my dad, who tried to look it up on the Internet, but of course our Internet was broken, so he called my mom at work. Then he kept saying, "I've heard of this before..." and when my mom came home, he told her, "I think I've heard of this before," and my mom said, "YEAH, YOU'VE HEARD OF THE BUBONIC PLAGUE."
My dad thought it was syphilis, and my parents debated it for like ten or fifteen minutes while I quietly wished I had already gotten the meningcoccal vaccine, and imagined who I was going to call to tell I was in the hospital with a TONGUE THE COLOR OF DEATH.
Finally, my dad was looking on the Internet, which decided, for our sake, to start working, and saw that apparently occasionally antacids can cause a "darkening of the tongue". Eureka!
So it turns out, my young friends, that Pepto-Bismol, which is what I took last night, can cause your tongue to turn black!
I KNOW!!! IT IS SO WEIRD!!!!!!!!!!!! For those of you who do not know, Pepto-Bismol is like my comfort medicine. I mean, I try not to take it when I don't need it, but when I do take it, I am very happy because something about the taste just comforts me totally. Also, IT ALWAYS WORKS! Or seems to. It makes my stomach feel happy, at least. Anyway, this discovery about the black tongue thing is very saddening, because although it is not really dangerous (according to the Pepto-Bismol label), it is both cosmetically unappealing and also makes my tongue feel a little bit tingly and weird. Because this has never happened to me in all my years of Pepto-Bismol intake, I am hoping that perhaps this is a quite rare effect, or one confined to Pepto-Bismol chewables.
Moral of the story: DANGER LURKS BEHIND EVERY CORNER! Even pretty pink corners with a tendency to quiet stomachaches.
But, very good thing that the black tongue was not (as far as I currently know) an effect of meningitis! Or syphilis! Or the bubonic plague! (Knock on wood!)
P.S. Lately, I have reading glasses! And I can read without my head hurting! It rocks!!!